Back to Ask the Diabetes Team Ask the Diabetes Team

From Chandigarh, India:

My seven-year-old son has fluctuating sugar levels, sometimes very high (400 mg/dl [22.2 mmol/L] to 500 mg/dl [27.8 mmol/L]),sometimes as low as 43 mg/dl [2.4 mmol/L] or 58 mg/dl [3.2 mmol/L]. I've been watching his diet etc., but it is no help. He's on Humalog 75/25, 32 units a day. What should I do to keep his sugar levels under control so that he can lead a healthy life?


This is an excellent, but very basic question. The answer, in part, is very basic, too.

While many, many factors contribute to overall blood glucose control and stability, fundamental control hinges on insulin, caloric intake (food), and caloric utilization (exercise/activity). Too often, we, as clinicians and families "in the trenches" with daily diabetes care, focus efforts on insulin, attempt and tolerate some diet and meal plan modifications, and do not emphasize exercise enough. These three things (insulin, diet, exercise) must be relatively balanced. So, if you are noting wide fluctuations, there is likely some mismatch of these three important factors.

The first questions are: what type of problem(s) do these fluctuations cause, IF ANY, and how often do these fluctuations occur? If the answers are that the A1c is excellent and within your treatment goal, and the frequency does not cause worrisome highs (with ketones) or worrisome lows (with symptoms) too often, then perhaps no changes are necessary at this time.

Professionally, I am not a big fan of pre-mixed insulin: you indicated that your child is prescribed Humalog 75/25. That means that every unit of insulin is comprised of 75% intermediate-acting NPH insulin and 25% rapid-acting Humalog. Of his 32 units, he is essentially receiving 24 units of NPH and 8 units of Humalog. Every single time you make an adjustment, you are changing both of these insulins. But, your child's individual needs may not be 75% intermediate acting and 25% rapid acting. Perhaps his levels would stabilize if there were a minor change (up or down) in either the NPH or the Humalog singularly. I am sure there is a particular reason(s) that your doctor prescribed this for you, but it might be helpful to ask your doctor if you can change to NPH and Humalog separately allowing you to mix them together in the same syringe on your own. Mixing is not hard, but some people who don't do well mixing and, therefore, often prescribed pre-mixed insulin are those who don't see well or who frankly have trouble with math and "adding up" the proper insulin doses. For example, you'd have to add up that if you only were giving 21 units of NPH and 3 1/2 units of Humalog, this would add up to 24 1/2 units on the syringe.

Better yet, talk to your doctor about really taking control and progressing to a "basal-bolus" insulin plan. Please see other questions on this web site about this more physiologic way of giving Insulin and Insulin Analogs. The basic tenets are these:

For the non-diabetic, there is ALWAYS a small, background amount of insulin produced by the pancreas made available into the bloodstream. This background, baseline ("basal") insulin provides nearly 60% of one's typical daily insulin need. The remaining 40% or so is the additional insulin made when one eats food. This is the "bolus" insulin. So, if you eat just a little at breakfast, you would make a little bolus. If you eat at the buffet for dinner, you make a lot of bolus.

This type of insulin plan can be used for the patient with diabetes: if the patient eats a little, then he takes a little of the rapid-acting Humalog (or whichever rapid is prescribed, such as NovoLog or Apidra) WITH THE MEAL; if he eats a lot, he takes a lot with the meal. The basal insulin (which is usually Lantus insulin but might be Levemir or even NPH), on the other hand, is typically given once a day about the same time each day. It can be given more often, as needed by the patient's individual requirements. The specific insulin doses would be worked out by your own diabetes team. In order to do this, YOU (or other responsible adult) MUST BE ABLE TO "COUNT CARBOHYDRATES" and do the math to figure out how much insulin is needed for any particular meal. Your diabetes team will come up with the formula to help you figure that out. If you can't count carbohydrates, then this plan won't work. So, if you don't know how yet, LEARN TO COUNT CARBOHYDRATES. In addition, a basal-bolus plan requires that the patient receive the rapid-acting insulin virtually every time he eats. This type of plan allows flexibility in meal-planning: you don't have to eat a set amount of calories at each meal or have to eat at specific times. People who don't have diabetes don't eat at the same time and eat the same calories each day, do they?

In sum, this is a long answer to a basic question. Talk with your diabetes team; discuss this with your pediatric endocrinologist and the Certified Diabetes Educator, if you have one. Let us know what happens.


Original posting 9 Oct 2008
Posted to Daily Care and Insulin


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:16
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.